MAUDE Adverse Event Report: COOK INC FLEXOR URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL

COOK INC FLEXOR URETERAL ACCESS SHEATH AND DILATORS; KOE DILATOR, URETHRAL
Model Number N/A
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that the physician was performing the ureteroscopy with laser and stone extraction procedure on a patient.While extracting stone fragments through flexor ureteral access sheath with the ngage nitinol stone extractor basket, the surgeon noticed strips of a plastic type material that were collecting in the sheath.The sheath was then removed along with the plastic material and a new flexor ureteral access sheath was introduced.The physician was able to remove all of the fragments from the end of the sheath.No unintended section of the device remained inside the patient¿s body.The patient did not require an additional procedure due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
\investigation - evaluation: a review of complaint history, review of device history record, instructions for use, and specifications were conducted during the investigation.Visual inspection and functional testing of the returned device were performed.A stone extractor handle was returned in the closed position with the basket fully deployed from the end of the basket sheath; the handle would not actuate basket formation.The basket sheath was smashed preventing basket from closing and retracting back into the basket sheath.A shaving of clear plastic like material was observed trapped on the end of the basket formation.The inside diameter of the flexor sheath was measured, this dimension is within specification tolerance.Under magnification damage to the distal edge of the flexor sheath was observed.Scrape marks and debris was also visualized inside the sheath tip.The shrink tube covering one of wires on the basket was also torn and pulled away from the wire.Fully expanded the basket formation is distorted, not centered.The basket appears to have been snagged during use pulling the wires out of proper formation.Evidence shows the damaged basket has caused damage to the inside of the flexor sheath by scraping the side of the sheath entangling the lining in the wires of the basket formation.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record found 2 other non-conformances associated with the complaint device lot number.These non-conformances are not related to the reported issue.This complaint is confirmed based on the physical evaluation of the returned device.Based on the provided information the root cause is related to product use or handling.Measures have been previously initiated to address this issue.We will notify the appropriate personnel and continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
FLEXOR URETERAL ACCESS SHEATH AND DILATORS
Common Device Name
KOE DILATOR, URETHRAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6556501
Report Number1820334-2017-00850
Device Sequence Number16370070
Product Code KOE
UDI-Device Identifier00827002348806
UDI-Public(01)00827002348806(17)200103(10)7560774
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K961904
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberFUS-107045
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/17/2017
Supplement Date Received by Manufacturer09/27/2017
Initial Report FDA Received Date05/10/2017
Supplement Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR